Psycho-Babble Medication Thread 53463

Shown: posts 1 to 7 of 7. This is the beginning of the thread.

 

Can Tegretol Make you Depressed?

Posted by KarenK on February 7, 2001, at 17:39:22

Does tegretol give you that same blunted feeling that depakote can? My son is taking lithium and tegretol for bipolar. My son's pdoc switched him from depakote to tegretol because he was sleeping too much. Now the mania is under control but his motivation is zip. I'm concerned that it's making him depressed. Anyone taking tegretol or trileptal have this happen to them?

KarenK

 

Re: Can Tegretol Make you Depressed?

Posted by SalArmy4me on February 7, 2001, at 22:46:45

In reply to Can Tegretol Make you Depressed?, posted by KarenK on February 7, 2001, at 17:39:22

Most bipolars need an antidepressant in addition to their mood-stabilizer.

The lack of motivation is definitely not Tegretol's doing. I found it had a little antidepressant effect. Lamictal had the most antidepressant effects for me.

 

Re: Can Tegretol Make you Depressed?

Posted by JohnL on February 8, 2001, at 4:48:48

In reply to Can Tegretol Make you Depressed?, posted by KarenK on February 7, 2001, at 17:39:22

> Does tegretol give you that same blunted feeling that depakote can? My son is taking lithium and tegretol for bipolar. My son's pdoc switched him from depakote to tegretol because he was sleeping too much. Now the mania is under control but his motivation is zip. I'm concerned that it's making him depressed. Anyone taking tegretol or trileptal have this happen to them?
>
> KarenK


This can happen with any and all psychiatric drugs. Unfortunately mood stabilizers do tend to cause the blunting effect fairly often.

What you might consider instead is Zyprexa. Though it is classified as an antipsychotic, it is officially approved for bipolar, it is effective for both depression and mania, and it could serve as a better replacement for the mood stabilizers. Or perhaps allow a reduction of dose of the mood stabilizer.

I am a fan of Zyprexa and thus a little biased. Regardless, it is an outstanding medicine with far more potential benefits than any of the mood stabilizers.
John

 

Re: Can Tegretol Make you Depressed?

Posted by KarenK on February 8, 2001, at 9:46:34

In reply to Re: Can Tegretol Make you Depressed?, posted by JohnL on February 8, 2001, at 4:48:48

> > Does tegretol give you that same blunted feeling that depakote can? My son is taking lithium and tegretol for bipolar. My son's pdoc switched him from depakote to tegretol because he was sleeping too much. Now the mania is under control but his motivation is zip. I'm concerned that it's making him depressed. Anyone taking tegretol or trileptal have this happen to them?
> >
> > KarenK
>
>
> This can happen with any and all psychiatric drugs. Unfortunately mood stabilizers do tend to cause the blunting effect fairly often.
>
> What you might consider instead is Zyprexa. Though it is classified as an antipsychotic, it is officially approved for bipolar, it is effective for both depression and mania, and it could serve as a better replacement for the mood stabilizers. Or perhaps allow a reduction of dose of the mood stabilizer.
>
> I am a fan of Zyprexa and thus a little biased. Regardless, it is an outstanding medicine with far more potential benefits than any of the mood stabilizers.
> John

John,

He has been on zyprexa and gained so much weight on it that it had to be discontinued. Weight is a big issue when you're a teenager.

KarenK

 

Re: Can Tegretol Make you Depressed?

Posted by KarenK on February 8, 2001, at 9:51:03

In reply to Re: Can Tegretol Make you Depressed?, posted by SalArmy4me on February 7, 2001, at 22:46:45

> Most bipolars need an antidepressant in addition to their mood-stabilizer.
>
> The lack of motivation is definitely not Tegretol's doing. I found it had a little antidepressant effect. Lamictal had the most antidepressant effects for me.

Sal,
Mania is such a problem that the pdoc wants to stay away from AD's. He gets hives from nerves, so lamictal would be hard to do because of the rash. He's tried almost everything. The only ms he hasn't tried is topamax because of the cognitive dulling. The pdoc has halved the dose of the tegretol.

KarenK

 

Re: Can Tegretol Make you Depressed? KarenK

Posted by Sunnely on February 8, 2001, at 23:41:25

In reply to Can Tegretol Make you Depressed?, posted by KarenK on February 7, 2001, at 17:39:22

Hi Karen,

Lithium or carbamazepine (Tegretol) alone or in combination can cause unmotivation, slowed thinking, cognitive impairment and even serious brain toxicity. These effects are usually related to high blood levels. When and what were the latest blood levels of each drug? Lithium's therapeutic blood level for acute mania is between 0.8 to 1.2. As the mania becomes more stabilized and under control, lower blood level may suffice. Be cautioned that above-mentioned lithium's range of blood level is not etched in stone. Some people are more sensitive than others and may experience neurotoxicity (Lithium's toxic effect on the brain) even at "therapeutic" blood levels. There is no established "therapeutic" blood level for Tegretol as a mood stabilizer. However, a Tegretol blood level between 6-10 is commonly accepted as "adequate" to control the manic phase. What is tricky about Tegretol is that, it has an active metabolite with similar pharmacological effect as the parent compound. When one asks for a blood carbamazepine (Tegretol) level, the active metabolite is not routinely reported. It is possible that the parent compound may be at "therapeutic" level while the active metabolite could be at toxic level. This could lead one to dismiss that the Tegretol is not the cause of the problem. Please be mindful that certain drugs (even over the counter drugs) can interact with Li and/or Tegretol and raise their blood levels. Certain medical conditions such as the "flu" and dehydration can also raise Lithium's blood level. Restricting one's salt intake can do the same thing.

Since your son's mania is already under control as you indicated, it is possible to lower dose of Li and/or Tegretol? This may also alleviate his problem of unmotivation.

Lithium can affect the thyroid gland (becomes underactive) which can make a person unmotivated and even depressed. Thyroid function test (blood test) is usually checked every 6 months while on lithium therapy. Although much less common than the effect on thyroid, long-term use of lithium can also affect the parathyroid gland (overactive) which can lead to increase in parathyroid hormone, in turn causing increased blood calcium level which in turn can cause feeling of unmotivation and even depression.

Tegretol, similar to oxcarbazepine (Trileptal) can cause hyponatremia (low blood sodium level). This condition can lead to mental status changes such as irritability, agitation, confusion, or unmotivation and depression. If it remains undetected and the sodium level continues to drop, it may cause more serious medical condition such as seizures and encephalopathy.

Of course, bipolar disorder patients can switch from manic phase to becoming stable to becoming depressed. So, it is also possible that he may be getting depressed.

=======================================

> Does tegretol give you that same blunted feeling that depakote can? My son is taking lithium and tegretol for bipolar. My son's pdoc switched him from depakote to tegretol because he was sleeping too much. Now the mania is under control but his motivation is zip. I'm concerned that it's making him depressed. Anyone taking tegretol or trileptal have this happen to them?
>
> KarenK

 

Re: Can Tegretol Make you Depressed?

Posted by SLS on February 9, 2001, at 9:25:18

In reply to Re: Can Tegretol Make you Depressed? KarenK, posted by Sunnely on February 8, 2001, at 23:41:25

Thanks, Sunnely.

> Lithium or carbamazepine (Tegretol) alone or in combination can cause unmotivation, slowed thinking, cognitive impairment and even serious brain toxicity.

I just want to submit that Depakote (valproate) can make me somewhat more depressed. It does not feel like a simple blunting of affect or a further loss of motivation. These things became more apparent when I discontinued the medication. I guess I can't say for sure if Depakote exacerbated my core depression, or rather produced some additional dysphoria. Either way, I felt better once it was discontinued after a course of six months of treatment.

That being said, I think Depakote is a great drug and usually innocuous regarding cognition. Depakote is tremendously and quickly effective in knocking out my infrequent psychotic manias. One loading dose can make a difference within hours.


- Scott



This is the end of the thread.


Show another thread

URL of post in thread:


Psycho-Babble Medication | Extras | FAQ


[dr. bob] Dr. Bob is Robert Hsiung, MD, bob@dr-bob.org

Script revised: February 4, 2008
URL: http://www.dr-bob.org/cgi-bin/pb/mget.pl
Copyright 2006-17 Robert Hsiung.
Owned and operated by Dr. Bob LLC and not the University of Chicago.